Maryland, 2009

Flash Flood in Maryland, June 3, 2009

June 3, 2009 · NWS LWX · 1 event in 1 county or zone

A cold front combined with plenty of instability to trigger showers and thunderstorms on the 3rd. With plenty of moisture in place, some thunderstorms produced locally heavy rain which lead to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front combined with plenty of instability to trigger showers and thunderstorms on the 3rd. With plenty of moisture in place, some thunderstorms produced locally heavy rain which lead to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 3, 6:58 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 3, 6:58 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
758 PM EDT WED JUN 3 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CONTINUE TO DROP SOUTH THROUGH THE AREA
TONIGHT. A WAVE OF LOW PRESSURE WILL FORM OVER THE CAROLINAS
THURSDAY AND IT WILL TRACK UP THE MID-ATLANTIC COAST FRIDAY. HIGH
PRESSURE WILL BRIEFLY BUILD OVER THE REGION TO START NEXT
WEEKEND...BUT THE NEXT BOUNDARY MAY AFFECT THE REGION EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LINE OF INTENSE CONVECTION CROSSING THE BLUE RIDGE AT 0Z
MAINTAINING ITSELF ENOUGH TO EXPAND SEVERE THUNDERSTORM WATCH
UNTIL 1000 PM EDT FOR AREAS AHEAD OF IT. HAVE ADJUSTED HOURLY
GRIDS TO MATCH CURRENT CONDITIONS...AND ADJUSTED POPS THROUGH
MIDNIGHT...RAISING THEM AHEAD OF THE MCS...LOWERING THEM BEHIND
IT. PREVIOUS DISCUSSION FOLLOWS...

UPDATE TO EXPAND SEVERE THUNDERSTORM WATCH SPATIALLY TO INCLUDE
ALL OF CWA...AS MCS OVER WEST VIRGINIA MOVING NORTHEASTWARD WITH
DAMAGING WIND THREAT OVER NW CWA. WILL UPDATE HOURLY WEATHER GRIDS
TO MATCH PRESENT WEATHER. PREVIOUS DISCUSSION FOLLOWS...

UPDATE TO INCLUDE THAT THERE IS A SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 00Z FOR ALL OF THE CWA WITH THE EXCEPTION OF THE
FOLLOWING COUNTIES...WASHINGTON...BERKELEY...MORGAN...ALLEGANY...MINERAL...
AND HAMPSHIRE.

CURRENT ANALYSIS SHOWS A COLD FRONT LOCATED NEAR THE MASON DIXON
LINE EARLY THIS AFTERNOON. AN UPPER-LEVEL DISTURBANCE IS ALSO MOVING
THROUGH THE OHIO VALLEY.

THIS BOUNDARY WILL CONTINUE TO DROP SOUTH THROUGH THE CWA DURING THE
REST OF THIS AFTERNOON INTO THIS EVENING. PLENTY OF WARM AND HUMID
AIR SOUTH AHEAD OF THE BOUNDARY HAS LED TO THE DESTABILIZATION OF
THE ATMOSPHERE. LATEST MESOANALYSIS SHOWS 2000 TO 2500 J/KG OF
MLCAPE ACROSS CENTRAL VIRGINIA WITH A LITTLE LESS TO THE NORTH. THE
INSTABILITY WILL COMBINE WITH THE FRONTAL PASSAGE AND AN UPPER-LEVEL
DISTURBANCE TO TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON INTO THIS EVENING. WITH 0-6KM SHEAR PROFILES AROUND
30 KNOTS...CONVECTION HAS A GOOD POTENTIAL TO BECOME WELL ORGANIZED.
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL MAY AFFECT
PORTIONS OF THE CWA. THUNDERSTORMS WILL ALSO CONTAIN LOCALLY HEAVY
RAIN WHICH MAY RESULT IN AREAS OF FLASH FLOODING. A FLASH FLOOD
WATCH REMAINS IN EFFECT UNTIL LATE TONIGHT FOR ALL AREAS EAST OF THE
BLUE RIDGE AND ALSO FOR THE CENTRAL SHENANDOAH VALLEY INTO THE
POTOMAC HIGHLANDS.

THE BOUNDARY WILL CONTINUE TO DROP SOUTH OF THE REGION OVERNIGHT.
HOWEVER...THE 850MB BOUNDARY WILL REMAIN OVER THE AREA BRINGING A
GOOD CHANCE FOR MORE SHOWERS. WILL CONTINUE WITH LIKELY POPS
OVERNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
COLD FRONT WILL CONTINUE TO DROP SOUTH OF THE REGION OVER THE
CAROLINAS THURSDAY. THE 850MB BOUNDARY WILL REMAIN OVER THE
REGION...AND WITH A SOUTHWEST FLOW ALOFT THIS WILL RESULT IN
ISENTROPIC LIFT...LEADING TO MORE RAIN THURSDAY. HAVE INCREASED POPS
TO CATEGORICAL THURSDAY. WILL CONTINUE WITH THE CHANCE FOR
THUNDERSTORMS...BUT NO SEVERE WEATHER IS EXPECTED SINCE ANY T-STORMS
THAT DO DEVELOP WILL BE ELEVATED. THE COLD FRONT WILL REMAIN TO OUR
SOUTH THURSDAY NIGHT AND FRIDAY WHILE A WAVE OF LOW PRESSURE RIDES
ALONG THE FRONT DURING THIS TIME BEFORE MOVING OFF THE MID-ATLANTIC
COAST FRIDAY NIGHT. MORE RAIN IS EXPECTED THURSDAY NIGHT AND FRIDAY
BEFORE FINALLY TAPERING OFF FRIDAY NIGHT AS THE LOW MOVES OFF THE
COAST. DEEP MOISTURE WILL CONTINUE TO OVERRUN THE BOUNDARY DURING
THIS TIME RESULTING IN PRECIPITABLE WATERS TO BE ABOUT 1.5 TO 2
STANDARD DEVIATIONS ABOVE NORMAL. RAINFALL AMOUNTS OVER TWO INCHES
ARE POSSIBLE IN LOCATIONS BY FRIDAY NIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BRING A RETURN OF DRY CONDITIONS SATURDAY INTO
SUNDAY. THE NEXT BOUNDARY WILL RETURN EARLY NEXT WEEK BRINGING
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A COLD FRONT WILL DROP THROUGH THE TERMINALS LATE THIS AFTERNOON
INTO TONIGHT. CONVECTION IS EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT DURING THIS TIME. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL ALONG WITH LOCALLY HEAVY
RAIN. MVFR/IFR CIGS AND VSBYS ARE EXPECTED OVERNIGHT BEHIND THE
FRONT ALONG WITH SHOWERS.

LOW PRESSURE WILL TRACK ALONG A COLD FRONT TO OUR SOUTH THURSDAY
THROUGH FRIDAY BRINGING A GOOD CHANCE FOR RAIN ALONG WITH SUBVFR
CIGS AND VSBYS. HIGH PRESSURE WILL RETURN FOR SATURDAY INTO SUNDAY.
THE NEXT BOUNDARY WILL BRING A CHANCE FOR CONVECTION EARLY NEXT
WEEK.

&&

.MARINE...
A COLD FRONT WILL DROP SOUTH THROUGH THE WATERS THIS AFTERNOON AND
EVENING TRIGGERING SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL DURING
THIS TIME.

GRADIENT WINDS WILL APPROACH SCA CRITERIA NEAR THE BOUNDARY TONIGHT.
WILL KEEP WIND GUSTS CAPPED AROUND 15 KNOTS FOR NOW DUE TO HOW
MARGINAL IT IS AND THE INFLUENCE ANY CONVECTION MAY HAVE.

A COLD FRONT WILL REMAIN SOUTH OF THE WATERS THURSDAY. LOW PRESSURE
WILL TRACK ALONG THE FRONT PASSING BY TO THE SOUTH FRIDAY INTO
FRIDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FRIDAY
INTO FRIDAY NIGHT AS THE LOW PASSES BY. HIGH PRESSURE WILL RETURN
FOR SATURDAY INTO SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR MDZ004>007-
     009>011-013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR VAZ021-025-026-
     029-036>042-050>057.
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR WVZ054.
MARINE...NONE.

&&

SYNOPSIS...BJL/BPP
NEAR TERM...SBK/BJL/BPP
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...BJL/BPP
MARINE...BJL/BPP
Hazardous weather outlook, Jun 3, 7:03 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
803 PM EDT WED JUN 3 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041415-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
803 PM EDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10 PM TONIGHT
FOR THE ENTIRE AREA. THUNDERSTORMS TONIGHT WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REFER TO WBCWCNLWX
FOR FURTHER DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS EAST OF THE BLUE RIDGE
IN CENTRAL AND SOUTHERN MARYLAND...THE DISTRICT OF COLUMBIA...AND
NORTHERN AND CENTRAL VIRGINIA THROUGH LATE TONIGHT. THUNDERSTORMS
PRODUCING HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. ANY FLASH
FLOODING PROBLEMS COULD LINGER WELL INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN AREA OF LOW PRESSURE DEVELOPING OVER THE CAROLINAS THURSDAY
WILL TRACK UP THE MID-ATLANTIC COAST THROUGH FRIDAY EVENING.
RAINFALL OF AN INCH OR MORE FROM THIS SYSTEM IS POSSIBLE...WHICH
WOULD CAUSE ADDITIONAL FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER PROGRAM HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-041415-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
803 PM EDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR
MUCH OF NORTHERN VIRGINIA...NORTH CENTRAL MARYLAND...AND THE
EXTREME EASTERN WEST VIRGINIA PANHANDLE. THUNDERSTORMS THIS
EVENING INTO TONIGHT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. PLEASE REFER TO WBCWCNLWX FOR FURTHER DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS EAST OF THE BLUE RIDGE
IN NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL MARYLAND ALONG WITH
PORTIONS OF THE SHENANDOAH VALLEY AND POTOMAC HIGHLANDS THROUGH
LATE TONIGHT. THUNDERSTORMS PRODUCING HEAVY RAINFALL MAY LEAD TO
FLASH FLOODING. ANY FLASH FLOODING PROBLEMS COULD LINGER WELL INTO
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN AREA OF LOW PRESSURE DEVELOPING OVER THE CAROLINAS THURSDAY
WILL TRACK UP THE MID-ATLANTIC COAST THROUGH FRIDAY EVENING.
RAINFALL OF AN INCH OR MORE FROM THIS SYSTEM IS POSSIBLE EAST OF
THE BLUE RIDGE...WHICH WOULD CAUSE ADDITIONAL FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER PROGRAM HAS BEEN ACTIVATED.

SBK

In the hours before

Special weather statement, Jun 3, 7:23 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
823 PM EDT WED JUN 3 2009

MDZ013-016-017-VAZ041-052-053-055>057-040115-
PRINCE GEORGES MD-KING GEORGE VA-STAFFORD VA-FAUQUIER VA-CHARLES MD-
ST. MARYS MD-SPOTSYLVANIA VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
FAIRFAX VA-
823 PM EDT WED JUN 3 2009

...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES...KING GEORGE...
STAFFORD...FAUQUIER...CHARLES...ST. MARYS...SPOTSYLVANIA...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 823 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTH OF GARRISONVILLE TO PASSAPATANZY TO
12 MILES SOUTHEAST OF THORNBURG...MOVING EAST AT 30 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
WIDEWATER...LAMBS CREEK...TRIANGLE...FAIRVIEW BEACH...DOGUE...
NANJEMOY...WEEDONVILLE...KING GEORGE...DOGUE AND JERSEY.

WIND GUSTS UP TO 45 MPH CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

KRAMAR
Local storm report, Jun 3, 7:35 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
835 PM EDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             STANLEY                 38.58N  78.50W
06/03/2009  M2.75 INCH       PAGE               VA   EMERGENCY MNGR

&&

STRONG
Local storm report, Jun 3, 7:38 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 PM EDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     STANLEY                 38.58N  78.50W
06/03/2009                   PAGE               VA   EMERGENCY MNGR

            BUILDING MOVED OFF FOUNDATION. LARGE TREE INTO POULTRY
            BUILDING. SEVERAL LARGE TREES DOWN.

&&

STRONG
Local storm report, Jun 3, 7:48 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
848 PM EDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 W FREDERICKSBURG      38.30N  77.56W
06/03/2009  E0.88 INCH       SPOTSYLVANIA       VA   COUNTY OFFICIAL

            NICKEL SIZED HAIL AND BLOWN DOWN TREE BRANCHES IN FOUR
            MILE FORK FALCON DR AND CLAY ST

&&

RDH
Special weather statement, Jun 3, 7:52 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
852 PM EDT WED JUN 3 2009

VAZ052-053-040130-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
852 PM EDT WED JUN 3 2009

...STRONG STORM TO AFFECT PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND
FAIRFAX COUNTIES...

AT 852 PM EDT...DOPPLER RADAR INDICATED A SWATH OF GUSTY WINDS OVER
CENTREVILLE...MOVING EAST AT 30 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
OAKTON...BURKE...RESTON...MERRIFIELD...VIENNA...WOLF TRAP...THE I66
AND I495 INTERCHANGE...TYSONS CORNER AND ANNANDALE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

KRAMAR
Local storm report, Jun 3, 8:33 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
933 PM EDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0927 PM     FLASH FLOOD      2 SSE ARCOLA            38.92N  77.52W
06/03/2009                   LOUDOUN            VA   LAW ENFORCEMENT

            2.5 FEET OF STANDING WATER ON TALL CEDARS PARKWAY AND
            PLANTING FIELD DRIVE IN SOUTH RIDING.

&&

LEE

The radar

The Sterling radar (KLWX), 30 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 3, 8:41 PM EST to 10:30 PM EST
Where
Montgomery County, 1.37 mi WNW of Rockville to 1.1 mi W of Rockville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.084, -77.175

Two vehicles were stranded in high water on Interstate 270.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171989.